Challenging differential diagnosis, Management of emergency care, Patient complains / malpractice, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)
Israr A. Sheikh, Miha Lukšič, Richard Ferstenberg, Joan A. Culpepper-Morgan
(Division of Gastroenterology, Department of Medicine, Columbia University, Harlem Hospital Center, New York, USA)
Am J Case Rep 2014; 15:584-588
Spice/K2 is one of several street names for synthetic marijuana. These hallucinogens are increasingly sold over the internet and in “head” shops. They are usually household herbs that are sprayed with chemicals that become centrally active compounds when burned together and inhaled by smoking.
Case Report: We present a case of a 45-year-old male substance abuser who was admitted with evidence of hepatocellular necrosis and worsening liver failure. Tests for acetaminophen were negative, as were tests for alcohol. The patient was empirically treated with N-acetylcysteine. Hepatocellular damage was abated and the patient made a full recovery. Upon regaining consciousness, the patient admitted to smoking Spice/K2. Other toxicities have been reported with synthetic marijuana use, but not liver toxicity.
Conclusions: Physicians need to have a high index of suspicion for unknown hepatotoxins in substance abusers. N-acetylcysteine can be given if there is no contraindication.
Keywords: Antiviral Agents - therapeutic use, Acetylcysteine - therapeutic use, Cannabinoids - adverse effects, Drug-Induced Liver Injury - etiology, Humans, Male, Middle Aged, Spices - adverse effects, Street Drugs - adverse effects